Idaho, 2022

Winter Storm and Heavy Snow in Idaho, January 6 to 7, 2022

January 6 to 7, 2022 · NWS OTX · 5 events in 5 counties and zones

A deep and slow moving storm system, with a deep fetch of Pacific moisture, delivered widespread moderate to heavy snow to the Inland Northwest tonight into Thursday. The winter storm severely impact transportation for almost one week.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A deep and slow moving storm system, with a deep fetch of Pacific moisture, delivered widespread moderate to heavy snow to the Inland Northwest tonight into Thursday. The winter storm severely impact transportation for almost one week. During the event, numerous school districts cancelled school and business closed due to the hazardous winter driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 5, 10:03 PM PST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 5, 10:03 PM PST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1003 PM PST Wed Jan 5 2022

.SYNOPSIS...
Parts of central Washington will experience one of the biggest
snow events in many years tonight into Thursday morning including
the Wenatchee, Leavenworth, and Chelan areas. Motorists with plans
to travel across the Cascade Passes tonight into Thursday should
closely monitor pass conditions before making their trip. Friday
will be quite windy with gusts as high as 40 to 50 mph across the
Columbia Basin, Palouse, and West Plains. Quieter weather will
arrive over the weekend and persist into early next week.

&&

.DISCUSSION...

Forecast update this evening was to slow the onset of the snow for
northeast Washington and the Northern Panhandle. The warm front is
pushing across the region a bit slower than expected. Winds at 700
mbs are still mostly northwesterly with the warm front stalled
over the southern portion of eastern Washington. The prognoses is
for those winds to back more southwesterly around midnight, which
should result in more progress to the northeast with the frontal
band. These updates didn't change the overall snow forecast, and
no updates are needed to the winter storm warnings and advisories
at this time. /SVH

&&

.AVIATION...
00Z TAFS:

...HEAVY SNOW TONIGHT INTO THURSDAY MORNING FOLLOWED BY THE
POTENTIAL FOR LIGHT FREEZING RAIN THURSDAY AFTERNOON AND
EVENING...

Snow will gradually increase across the region with with the warm
front currently progressed up to KLWS to KEAT. Snow will push into
northeast Washington and the Northern Panhandle between 08-10Z
tonight. Snowfall rates of 1 to 2 inches per hour will persist
until mid morning with accumulations of a foot or more by mid to
late evening. Significant runway accumulations are expected for
most airports overnight into Thursday morning. A change to
freezing rain is a good bet for Pullman, Moses Lake, and possibly
Wenatchee during the day Thursday. Ceilings below 1000ft and
visibility reductions below a mile will be common during the snow
and visibility reductions may linger beyond the snow as light warm
advection winds develop during the day Thursday over a fresh
snowpack. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        21  34  31  41  23  31 / 100 100  90  80  10   0
Coeur d'Alene  23  34  33  42  24  31 / 100 100 100  90  30  10
Pullman        25  38  36  40  26  31 / 100 100  90  90  20  10
Lewiston       31  42  40  47  32  38 / 100 100  80  80  20   0
Colville       18  27  23  38  15  28 / 100 100  70  70  10  10
Sandpoint      21  29  27  39  25  30 / 100 100 100  90  50  20
Kellogg        20  35  33  40  25  30 / 100 100 100 100  60  40
Moses Lake     22  32  29  40  20  30 / 100 100  50  40   0   0
Wenatchee      21  29  28  39  23  33 / 100 100  70  50  10   0
Omak           17  29  27  39  17  28 / 100 100  50  40   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 PM PST Thursday for Coeur d'Alene
     Area-Idaho Palouse.

     Winter Weather Advisory until 7 AM PST Thursday for Lewis and
     Southern Nez Perce Counties-Lewiston Area.

     Winter Storm Warning until 10 AM PST Friday for Northern
     Panhandle.

     Winter Storm Warning until 4 PM PST Friday for Central Panhandle
     Mountains.

WA...Winter Storm Warning until 4 PM PST Thursday for Spokane Area-
     Washington Palouse-Western Chelan County.

     Winter Storm Warning until 10 AM PST Thursday for Central Chelan
     County-Moses Lake Area-Okanogan Highlands-Okanogan Valley-
     Upper Columbia Basin-Waterville Plateau-Wenatchee Area-
     Western Okanogan County.

     Winter Weather Advisory until 10 AM PST Thursday for Northeast
     Blue Mountains.

     Winter Weather Advisory until 7 AM PST Thursday for Lower
     Garfield and Asotin Counties.

     Winter Storm Warning until 10 AM PST Friday for Northeast
     Mountains.

&&
Hazardous weather outlook, Jan 5, 4:21 AM PST, 19 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
421 AM PST Wed Jan 5 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-061230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
421 AM PST Wed Jan 5 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A strong winter storm will impact the region Wednesday night into
Thursday. Heavy snow will create treacherous travel conditions
across the mountain passes. Moderate to heavy snow accumulations
are expected in the valleys. Be prepared for a snowy, potentially
slow Thursday morning commute.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow will continue to fall Thursday into Friday across Northern
Washington and North Idaho. Snow will end or slowly transition to
rain from south to north across the Columbia Basin and into the
valleys around Spokane and Cd'A. A brief period of freezing rain
will be possible during this transition but significant ice
accumulations are not expected.

Heavy wet snow accumulations in the Cascades could lead to some
tree damage and power outages, especially near the crest where 2
to 3 feet of snow is expected to fall.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Idaho Palouse

When
January 6, 12:00 AM PST to 5:00 PM PST
Where
Idaho Palouse forecast zone
Reported by
Law Enforcement
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

Moderate to heavy snow fell across central Idaho Panhandle with an overnight, 12 hour accumulation of 5 to 10 inches in Viola and Moscow on January 6th. Light snow continued off and on throughout the day with an additional 3 inches in Moscow over the following 24 hours and ending around 0700PST on the 7th. There were reports of blowing and drifting snow on US Highway 95 on the 6th. The Latah County government closed buildings in Moscow due to the poor weather and driving conditions.

Heavy Snow, Coeur D'Alene Area

When
January 6, 2:00 AM PST to January 7, 8:00 AM PST
Where
Coeur D'Alene Area forecast zone
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A strong winter storm brought heavy snow with strong winds to the northern Idaho Panhandle. Locations across the Coeur d'Alene area received overnight snow accumulations of 4 to 6 inches and reached 7 to 12 inches by the morning of January 7th. On the morning of January 6th, a vehicle slid off the road due to slick road conditions along the Lake Coeur d'Alene roads. No known injuries.

Heavy Snow, Northern Panhandle

When
January 6, 2:00 AM PST to January 7, 8:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A strong winter storm brought heavy snow with strong winds to the northern Idaho Panhandle. Locations across Bonner and Boundary County received overnight snow accumulations of 3 to 6 inches and reached 12 to 19 inches by the morning of January 7th. For many, the snow melted throughout the day and re-froze overnight the leading to icy roads. No known collisions, but multiple power outages reported.

Heavy Snow, Central Panhandle Mountains

When
January 6, 3:00 AM PST to January 7, 9:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Department of Highways
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A period of moderate snow in the central Panhandle and Lookout Pass led to numerous car accidents, disabled cars, and road blockages. There were several power outages across the area.

High Wind, Lewis and Southern Nez Perce

When
January 7, 6:00 PM PST to 6:15 PM PST
Where
Lewis and Southern Nez Perce forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

Gusty winds reached peak speed of 61 mph at Corral Creek. The gusty winds throughout the afternoon led to drifting, fresh snow with an accompanying road closure.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003837, 1003835, 1003836, 1003838, 1003839.